Jump to content
Heather Mills - Amputee Forum
EdSumner

Weird feeling in foot that is gone now.

Recommended Posts

All day Saturday it felt like my foot that was amptated was asleep. You know the feeling you get when your foot goes to sleep really bad. Well that finally eased up late Saturday night. Since then it feels like I have a charlie horse cramp in what's left of my calf muscle from the back of my leg all the way around to where the doctor has it stitched to the front of my leg. It really doesn't hurt that bad today, but it's just a nagging little pain that doesn't want to seem to ease up. Was actually very painful most of the day yesterday. Any tips on how to get it to ease up? Would try and rub it a little, but can't do that with this fiberglass cast on it.

Share this post


Link to post
Share on other sites
All day Saturday it felt like my foot that was amptated was asleep. You know the feeling you get when your foot goes to sleep really bad. Well that finally eased up late Saturday night. Since then it feels like I have a charlie horse cramp in what's left of my calf muscle from the back of my leg all the way around to where the doctor has it stitched to the front of my leg. It really doesn't hurt that bad today, but it's just a nagging little pain that doesn't want to seem to ease up. Was actually very painful most of the day yesterday. Any tips on how to get it to ease up? Would try and rub it a little, but can't do that with this fiberglass cast on it.

My doc has me on Neurontin--but a lot of people around here say Lyrica--Are you taking any kind of nerve medications. I have also been told that once I am actually walking again that it should help with the nerve pain(hopefully) That is all I have -- sorry it is not a lot of info but I have the pain as well and nothing seems to help it..... GOOD LUCK

Share this post


Link to post
Share on other sites

I also have these feelings 18months on. They were painful at first and I was also on Lyrica and Pregabalin and then for a while on something else which I cant remember the name of now!! I am not on any meds now and dont have what you would call pain any more, just occassional zappers which make you jump! I think for alot of people after a while everything settles down and for me I just have the 'gone to sleep' feeling that you mention in my foot that is no longer there and a bit of a 'crushing' feeling. When I got my leg this also helped with the feelings alot. Rubbing also helped for me but as you are in a cast this isnt really an option. Sorry!!

Take care

Share this post


Link to post
Share on other sites

The tingly, asleep feeling is known as Phantom sensation. You can still feel the foot, toes and ankle of the removed foot. Just be glad that your foot isn't being crushed between two boulders the size of Manhattan. That's what I felt the first few weeks. I also experienced a fiery feeling like my foot was burning. Not fun.

The other pain you describe is probably surgical pain. The muscles from the calf have been wrapped up and around the bones to the front. As long as it's just nagging, I wouldn't worry too much. If it gets worse, a call to the doc would be in order.

Neal

Share this post


Link to post
Share on other sites

Neal gives a good description of phantom sensation. I had a "phantom foot" for most of my first year. In my case, I think it kind of helped me in relearning to walk...it made me feel that my prosthesis was a "real" part of me, which made it easier for me to grow to trust it. In time, the "phantoms" often lessen (or even disappear entirely, if you're lucky).

Now, going on five years down the line, my "phantom foot" has disappeared...but I still have a "phantom big toe!" It's not attached to anything...it just floats down there in my foot shell, where a big toe ought to be. I've basically gotten used to it.

There are a wide range of sensations you can experience post-amputation...some are painful, some are comforting, some are just amusing. :smile: May the painful ones fade, may the comforting ones remain, and may you laugh at the rest!

Share this post


Link to post
Share on other sites
There are a wide range of sensations you can experience post-amputation...some are painful, some are comforting, some are just amusing. :smile: May the painful ones fade, may the comforting ones remain, and may you laugh at the rest!

Brilliantly put Cheryl.

Ed, unless you are really concerned that something is wrong, in which case get it checked out. Otherwise try and get your mind round to thinking its normal and nothing to worry about, hopefully you won't notice it after a while.

Share this post


Link to post
Share on other sites

Hey Ed!

I started on Gabapentin then went to Lyrica for the phantom pain. But the one that has worked the best for me is Amitriptyline. I started on it a few weeks ago and it seems to do the trick. I don't think anything will totally stop phantom pain, but for me the Amitriptyline does a good job of controling it and making it bearable.... unless, of course, a thunder storm comes through. Then it's time to climb the walls!!! :wacko:

Has anyone else had any experience with amitriptyline?

Bryan

Share this post


Link to post
Share on other sites

I've been on Gabapentin for almost a year too but I would like to put it away because it has a wierd effect on me i.e. I'm not able to walk the chalk line after taking it. Thought about Lyrica asw well but don't want to feel more "drunk"

Btw , Bryan , in your introduction you mentioned you were on C-Walk foot. How did you find it ? Was it soft enough ? Or rather stiff ? Just curious about it as I've been thinking to switch to C-walk from Trias but don't know whether it makes any sense.

Share this post


Link to post
Share on other sites
unless, of course, a thunder storm comes through. Then it's time to climb the walls!!! :wacko:

Bryan

We had a hellatious thunder storm late Sunday afternoon and my "toes" on my amp side went nuts. lt would thunder and almost simultaneously with the lightning my toes would go off. Damn.

Share this post


Link to post
Share on other sites
I've been on Gabapentin for almost a year too but I would like to put it away because it has a wierd effect on me i.e. I'm not able to walk the chalk line after taking it. Thought about Lyrica asw well but don't want to feel more "drunk"

Btw , Bryan , in your introduction you mentioned you were on C-Walk foot. How did you find it ? Was it soft enough ? Or rather stiff ? Just curious about it as I've been thinking to switch to C-walk from Trias but don't know whether it makes any sense.

"Eldar"

I take the same pill...how many mg. do you take. I'm on 400 three times a day. Having a bit of trouble with balance...do you suppose its from that darn pill? I never even gave that a thought. :smile:

Share this post


Link to post
Share on other sites
I've been on Gabapentin for almost a year too but I would like to put it away because it has a wierd effect on me i.e. I'm not able to walk the chalk line after taking it. Thought about Lyrica asw well but don't want to feel more "drunk"

Btw , Bryan , in your introduction you mentioned you were on C-Walk foot. How did you find it ? Was it soft enough ? Or rather stiff ? Just curious about it as I've been thinking to switch to C-walk from Trias but don't know whether it makes any sense.

"Eldar"

I take the same pill...how many mg. do you take. I'm on 400 three times a day. Having a bit of trouble with balance...do you suppose its from that darn pill? I never even gave that a thought. :smile:

I'm on 800 Eag. I don't take it on a regualr basis as my phantom pains are not such unbearable as others describe it. But sometimes when I have "phantom fits" I take it and then I literally feel as though I "cracked a six-pack" of Millers or one double shot of good old scotch. :tongue: It's weird , innit ?

Certainly the phantom sensation goes away but instead you have the unsteadiness of your movements .Trouble with balance ? Oh Yeah , big troubles. I think we have to be very careful with Neurontin, at least as far as I'm concerned. It's a very dangerous and addictive drug I think and has a lot of side effects which is why I'm trying to avoid it as often as it is possible. I prefer a good old scotch in its natural state. :biggrin:

Share this post


Link to post
Share on other sites

Hi Ed,

I am a RAK and have lived with "Phantom Pain" for 15+ years. I can't really call it "pain" because it rarely is painfull. It's more like a sensation in my missing foot of daily varying degrees. Some nights are worse than others and I rarly feel it when I'm wearing my leg during the day. Two or three times a year my phantom "sensation" does become painful. It's like a sharp jolt of pain every 30 seconds more or less. When that happens I wrap my stump with an electric blanket at night and the heat helps it to go away.

Share this post


Link to post
Share on other sites

Thankfully I had only some phantom pain in the beginning--it has really improve the more walking I do. I don't think the phantom sensation will ever go away. I don't know what I was doing, but I started moving my leg that was not there. It was really weird that I could "feel" my toes curling downward and then lifting up. It sort of felt like I had a cast on instead of a prosthesis.

Peace, Beth Marie

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×